Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 59, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 18, 2024, 9:20 PM EDT for 6 counties in Indiana. It was in force for 55 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2024, 9:20 PM EDT (01:20 UTC)
- Expired
- Apr 18, 2024, 10:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IN, Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 68 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 10:00 PM EDT | TSTM WND GST 60 | 1 Ssw Sullivan, IN | |
| Apr 18, 10:00 PM EDT | TSTM WND GST 60 | 1 Ssw Sullivan, IN | |
| Apr 18, 10:08 PM EDT | TSTM WND DMG | Vincennes, IN | Starting to get reports of trees and utility lines down within Vincennes. |
| Apr 18, 10:08 PM EDT | TSTM WND DMG | Vincennes, IN | Starting to get reports of trees and utility lines down within Vincennes. |
| Apr 18, 10:13 PM EDT | TSTM WND DMG | 3 Ssw Vincennes, IN | Report of a semi overturned on US 41 near Vincennes. |
| Apr 18, 10:13 PM EDT | TSTM WND DMG | 3 Ssw Vincennes, IN | Report of a semi overturned on US 41 near Vincennes. |
| Apr 18, 10:13 PM EDT | TSTM WND GST 60 | Bicknell, IN | |
| Apr 18, 10:13 PM EDT | TSTM WND GST 60 | Bicknell, IN | |
| Apr 18, 10:15 PM EDT | TSTM WND DMG | 1 N Pimento, IN | 11419 Sugar Lane about 6 miles south of Terre Haute....several large trees down. |
| Apr 18, 10:15 PM EDT | TSTM WND DMG | 1 N Pimento, IN | 11419 Sugar Lane about 6 miles south of Terre Haute....several large trees down. |
| Apr 18, 10:23 PM EDT | TSTM WND DMG | 3 W Lyons, IN | Tree down across 1050W west of Lyons. |
| Apr 18, 10:23 PM EDT | TSTM WND DMG | 3 W Lyons, IN | Tree down across 1050W west of Lyons. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 7:36 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 468 m²/s²
- 0-3 km storm-relative helicity
- 850 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697
WUUS53 KIND 190120
SVRIND
INC021-027-055-083-153-167-190215-
/O.NEW.KIND.SV.W.0059.240419T0120Z-240419T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
920 PM EDT Thu Apr 18 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Vigo County in west central Indiana...
Sullivan County in southwestern Indiana...
Knox County in southwestern Indiana...
Southwestern Clay County in west central Indiana...
Western Greene County in southwestern Indiana...
Northwestern Daviess County in southwestern Indiana...
* Until 1015 PM EDT.
* At 919 PM EDT, severe thunderstorms were located along a line
extending from Charleston to near Willow Hill to Noble, moving east
at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Terre Haute, Vincennes, Washington, Linton, Sullivan, Bicknell,
West Terre Haute, Jasonville, Shelburn, Prairieton, Prairie Creek,
Farmersburg, Dugger, Clay City, Hymera, Lyons, Fairbanks, Carlisle,
Elnora, and Oaktown.
This includes Interstate 70 between mile markers 1 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3847 8775 3851 8765 3864 8762 3874 8750
3886 8755 3896 8751 3913 8766 3922 8757
3931 8762 3935 8753 3947 8753 3949 8710
3933 8706 3886 8708 3854 8723 3851 8730
3854 8735 3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 0119Z 263DEG 43KT 3948 8815 3905 8798 3869 8820
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRB2 follow-up statements
945
WWUS53 KIND 190138
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
938 PM EDT Thu Apr 18 2024
INC021-027-055-083-153-167-190215-
/O.CON.KIND.SV.W.0059.000000T0000Z-240419T0215Z/
Vigo IN-Sullivan IN-Knox IN-Clay IN-Greene IN-Daviess IN-
938 PM EDT Thu Apr 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHERN VIGO...SULLIVAN...KNOX...SOUTHWESTERN CLAY...WESTERN
GREENE AND NORTHWESTERN DAVIESS COUNTIES...
At 936 PM EDT, severe thunderstorms were located along a line
extending from Martinsville to Robinson to Parkersburg, moving east
at 40 mph.
HAZARD...Up to 60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Terre Haute, Vincennes, Washington, Linton, Sullivan, Bicknell,
Jasonville, Shelburn, Prairieton, Prairie Creek, Farmersburg, Dugger,
Clay City, Hymera, Lyons, Fairbanks, Carlisle, Elnora, Oaktown, and
Monroe City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3944 8753 3946 8709 3933 8706 3886 8708
3854 8723 3851 8730 3854 8735 3852 8754
3845 8760 3842 8774 3847 8775 3851 8765
3864 8762 3874 8750 3886 8755 3896 8751
3913 8766 3922 8757 3931 8762 3935 8753
TIME...MOT...LOC 0136Z 269DEG 36KT 3933 8788 3901 8774 3858 8805
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRB501
WWUS53 KIND 190159
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
959 PM EDT Thu Apr 18 2024
INC021-027-055-083-153-167-190215-
/O.CON.KIND.SV.W.0059.000000T0000Z-240419T0215Z/
Vigo IN-Sullivan IN-Knox IN-Clay IN-Greene IN-Daviess IN-
959 PM EDT Thu Apr 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHERN VIGO...SULLIVAN...KNOX...SOUTHWESTERN CLAY...WESTERN
GREENE AND NORTHWESTERN DAVIESS COUNTIES...
At 959 PM EDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Terre Haute to near Palestine to
Mount Carmel, moving east at 60 mph.
HAZARD...Up to 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Terre Haute, Vincennes, Washington, Linton, Sullivan, Bicknell,
Jasonville, Shelburn, Prairieton, Prairie Creek, Farmersburg, Dugger,
Clay City, Hymera, Lyons, Fairbanks, Carlisle, Elnora, Oaktown, and
Monroe City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3944 8753 3946 8709 3933 8706 3886 8708
3854 8723 3851 8730 3854 8735 3852 8754
3845 8760 3842 8774 3847 8775 3851 8765
3864 8762 3874 8750 3886 8755 3896 8751
3913 8766 3922 8757 3931 8762 3935 8753
TIME...MOT...LOC 0159Z 269DEG 53KT 3937 8746 3896 8753 3841 8776
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:16 PM EDT, 3 hours 4 minutes earlier. Its key messages:
- Severe storms and locally heavy rain are possible from after 8pm through around sunrise.
- Cooler but dry Friday through Monday. Some frost potential mainly north Sunday morning, more widespread frost possible Monday morning.
- Increasing rain chances next Tuesday, low chance for thunderstorms
Area forecast discussion, Apr 18, 6:16 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 616 PM EDT Thu Apr 18 2024 .KEY MESSAGES... - Severe storms and locally heavy rain are possible from after 8pm through around sunrise. - Cooler but dry Friday through Monday. Some frost potential mainly north Sunday morning, more widespread frost possible Monday morning. - Increasing rain chances next Tuesday, low chance for thunderstorms && .MESOSCALE UPDATE... Issued at 616 PM EDT Thu Apr 18 2024 A few strong or severe storms may sneak into far southwestern parts of central Indiana, including Sullivan, Vincennes and Washington, after 8 pm. Currently, strong to severe convection, including a supercell over southern Illinois was tracking northeast around 30 mph. If these storms can make it to Vincennes, a nearby warm front could provide some spin to the convection. In addition, surface based CAPEs have come up over this area with LAPS and SPC data showing SB CAPEs 500 to 1000 J/kg. This area is currently being monitored for a convective watch later this evening. Meanwhile, CAMs are in good agreement that the current strong to severe convection lined up near a Springfield to St. Louis to Rolla line will not make it into the upper Wabash Valley until after 9 pm and then quickly roll through late this evening and early overnight. Although instability will be waning, strong convergence and better deep shear could result in a squall line that will be capable of maintaining at severe threat at least into the Wabash Valley if not the Metro. Damaging winds will be the main concern with this line. although there could be a few spin ups as the surface low tracks nearby. The northern extent will also depend on how far northeast the warm front can lift. Primary indications are that it may make it as far northeast as the I-74 corridor late evening. && .SHORT TERM (This evening through Friday)... Issued at 317 PM EDT Thu Apr 18 2024 It's another day of above normal temperatures and a conditional threat for severe weather. Satellite shows high clouds currently over central Indiana while surface observations show temperatures warming into the 70s and dew points creeping higher over the SW counties. Thunderstorms will move in this evening, likely entering the state between 8 and 10 pm and tracking eastward through the overnight hours. The storms in question are currently over Missouri as of this afternoon. As they approach, winds will start to increase to around 10-15 mph with non-thunderstorm gusts possible through the night. Withe the severe threat, confidence remains low given the conditional nature. The latest CAMs show that variables may not line up quite right, but if they do damaging winds will be the main threat while an isolated tornado and isolated hail can't be ruled out. Isolated flooding may also be a concern as up to an inch of rain will be possible as the line of storms moves through a region that already has a pretty saturated ground. The best threat for severe weather will be over the SW counties where the best instability and moisture content will be. As the storms reach the area, CAPE of 500 to 1000 J/kg are expected, especially over those SW counties, but looks to drop to less than 500 J/kg over the following few hours. However, latest CAMs are showing less than impressive shear and helicity over the area and the surface low driving this system looks to lift as it reaches central Indiana. Lapse rates of 7 C/km may still be around when the line arrives but confidence is low and it seems more likely that those will have dropped off beforehand. The line of storms and the cold front causing them are expected to move out of the forecast area by sunrise or shortly after. Highs tomorrow will be lower and closer to normal, reaching only the mid 50s to low 60s. Otherwise, nice weather is expected for the day tomorrow with only partly cloudy skies remaining. && .LONG TERM (Friday night through Thursday)... Issued at 317 PM EDT Thu Apr 18 2024 Friday night through Monday... Quiet weather conditions are expected for several days as surface high pressure remains dominant over the region. Aloft, guidance shows a few upper level impulses traversing the region which could help to keep clouds around at times over the weekend. A weak LLJ associated with an upper disturbance moving through Saturday will likely help promote breezy conditions. Gusts up to 25 mph are possible during the day. Expect temperatures to trend cooler heading into the weekend due to cold air advection. Lows dropping into the 30s both Saturday/Sunday night combined with relatively light winds could support the potential for frost. There is higher confidence in frost Sunday night into Monday morning at this time since guidance shows much less cloud cover. Greater cloud cover from an upper level impulse Saturday night leads to higher uncertainty. Highs are generally going to range from the low 50s to near 60F over the weekend before warming up early next week. Monday night onward... Rain chances return late Monday night into Tuesday as a shortwave trough and associated low pressure system move across the Great Lakes Region. Return flow ahead of the approaching system should allow for temperatures to continue moderating. Sufficient moisture return combined with increasing dynamics supports likely POPs on Tuesday. The system is likely going to move out Tuesday night. Cold air advection and surface high pressure building in behind the departing low will allow for quiet weather conditions to return briefly before another system approaches late next week. && .AVIATION (00Z TAF Issuance)... Issued at 616 PM EDT Thu Apr 18 2024 Impacts: - Showers and thunderstorms moving in 00Z-02Z and ending 09z-11z - MVFR and briefly worse flying conditions will accompany the convection and MVFR or worse will likely hang around a few hours after the convection moves out - Damaging winds to 50 knots possible in the stronger cells - Winds will shift to NW, in the wake of the front, with gusts to near 25 knots, after 05z-15z Discussion: Showers and thunderstorms, with the leading edge likely linear, will sweep across central Indiana late this evening into the overnight. Deteriorating flying conditions will accompany the convection and low ceilings will hang around a few hours after frontal passage. Damaging winds are possible mainly with the leading line and later winds will turn northwest and gust to near 25 knots behind the cold front. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...MK SHORT TERM...KF LONG TERM...Melo AVIATION...MK
Hazardous weather outlook, Apr 18, 3:58 PM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 358 PM EDT Thu Apr 18 2024 INZ021-028>031-035>049-051>057-060>065-067>072-192000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 358 PM EDT Thu Apr 18 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. Weather hazards expected... Elevated thunderstorm wind damage risk. Elevated lightning risk. DISCUSSION... Scattered to numerous thunderstorms are expected this evening and into tonight. Severe storms are possible with damaging winds as the primary hazard. A lower risk for large hail, localized flooding, and tornadoes also exists. Lightning is a hazard with any thunderstorm. Storm motion will be to the northeast around 35-45 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind WFO IND
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:14 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Martin, Sullivan | 61 min |
| Apr 18, 10:49 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Monroe | 36 min |
| Apr 18, 11:22 PM EDT | Special Weather Statement | IND | Jackson | 38 min |
| Apr 18, 11:24 PM EDT | Special Weather Statement | IND | Lawrence | 21 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.